By Joel Wittnebel/The Oshawa Express
The Region of Durham is warning residents after a collection of teens overdosed on tainted drugs.
According to a release from the region, eight youth under 18-years-old experienced “signs and symptoms of overdose” after ingesting a substance that resembled Xanax, a drug usually prescribed to treat anxiety and panic disorders.
“Residents are reminded that drugs not received from a pharmacy may contain other substances and increase the risk of adverse events or overdose,” the release reads.
This also isn’t the first time Durham has seen such incidents, which sometimes come with much deadlier results as street drugs continue to be tainted with other substances. In the previous year, stories of opiate users overdosing on drugs tainted with the powerful substance fentanyl have dominated headlines.
At this point, Paul McGary, the director of mental health and addiction services with Lakeridge Health Oshawa says no street drugs are safe.
“We have strong evidence, unfortunately some of which has resulted in overdoses and deaths, that the drug supply chain is completely contaminated,” he tells The Oshawa Express. “No aspect of the street drug supply right now is considered safe.”
However, when it comes to the fake or tainted Xanax, McGary says “this one is scary for different reasons,” noting that while Xanax is prescribed for mental health care, when taken in excessive quantities, can result in a rash of unintended consequences.
“We’ve had many adolescents be treated in our emergency department because of Xanax overdoses,” McGary says. “The other problem though is that we’re learning, and this has been recent, in that what kids think is Xanax, is not Xanax.”
Durham’s health department notes that symptoms of a Xanax overdose can include agitation, hypertension, tachycardia, psychosis and seizures. The department urges parents to talk with their teens about the danger of taking street drugs, which can sometimes resemble prescription drugs, as well the dangers of taking prescription drugs that are not prescribed to them.
“It’s a particular risk to take too much Xanax, and it’s an event greater risk when there’s not even Xanax in your Xanax,” McGary says. “This is a high risk time period right now to be taking street drugs, super high risk.”
For more information on speaking to your children about the risks of drugs or to access further health information, please visit durham.ca/health.